Missouri, 2016Flash Flooding and Damaging Wind in Missouri, August 12, 2016
August 12, 2016 · NWS LSX · 3 events in 3 counties and zones
Another round of storms moved through central Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of storms moved through central Missouri. Some of the storms dumped heavy rain onto the already saturated soils causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 4:52 PM CST, 38 minutes earlier.
Area forecast discussion, Aug 12, 4:52 PM CST, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
552 PM CDT FRI AUG 12 2016
.SHORT TERM... (Through Late Tonight)
Issued at 321 PM CDT Fri Aug 12 2016
The slow-moving cold front stretched from eastern IA through western
MO at mid-afternoon. In advance of the front, a moist and very
unstable air mass existed across eastern MO and western IL with
MLCAPE of 3000+ j/kg. Showers and thunderstorms have begun to
develop in ernest within the last hour in a broad corridor ahead of
the front from central IL through central MO in response to
increasing ascent with an upstream short wave trof and weak frontal
ascent. Present indications are that the coverage of convection will
continue to increase, with a broad axis of extensive showers and
storms, possibly including a solid line, across eastern MO by late
afternoon and early evening. The showers and thunderstorms should
push east/southeast through eastern MO and into western IL during
the evening hours ahead of the advancing cold front, waning in
intensity overnight as it settles into southern MO and southern IL.
The high CAPE and low shear would support multicell storm modes, and
any severe weather threat will likely be the first part of the
evening and would be locallized consisting of damaging winds. Any
heavy rain threat would also be locallized and centered on this
evening due to high rainfall rates attendant with the strongest
storms.
Glass
.LONG TERM... (Saturday through Next Friday)
Issued at 321 PM CDT Fri Aug 12 2016
(Saturday through Tuesday)
Focus will remain on heavy rainfall and potential for significant
flash flooding over southeast Missouri into far southwest Illinois
this weekend. Plan no changes to going watch at this time.
Still prefer the GFS/ECMWF solution as latest run of the NAM
shows a north northeast movement to the upper low currently over
the Lower Mississippi Valley. Prefer the GFS and ECMWF which shows
this low slowly moving westward in the short term and at least
part of it eventually moving northward into our area by Monday.
Focus for heavy rainfall will remain over the southern and
southeastern part of the CWA Saturday through Sunday where the
current flash flood watch is. This is where PWATS are in the 2-2.5
inch range and warm cloud depth layer is near 4km; both parameters
are very favorable for heavy rainfall. Both the GFS and the ECMWF
are showing that the surface quasi-stationary front will remain
near the Missouri/Arkansas border into the Ohio River valley
Saturday and Sunday. This will keep the best focus of low level
moisture convergence underneath ascent caused by mid level trough
and entrance region of jet steak over Great Lakes.
Models are also showing that the front will also move back north
into the CWA Monday and Tuesday as part of the aforementioned upper
low over the Lower Mississippi Valley and merges with the mid level
trough. This will spread showers and thunderstorms northward across
across the southeast half of the CWA on Monday and Monday night
before chances begin to decrease Tuesday as the models begin to show
the forcing shifting to the east.
Temperatures will be affected by the rain and clouds, keeping
readings below normal in areas that see the most rain.
(Wednesday into Friday)
Both the GFS and ECMWF are showing a confluent mid level trough will
be over the central CONUS early on Wednesday that will move to the
East Coast by Friday. There will still be a chance of showers and
thunderstorms late in the week as weak shortwave troughs move across
the area in northwesterly flow aloft. Temperatures are expected to
be near normal for mid-late next week.
Britt
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 523 PM CDT Fri Aug 12 2016
Cold front extending from just east of UIN south to a weak
surface low just northwest of STL southwestward to just east of
SGF will move slowly southeastward tonight and Saturday. A band of
showers and storms along the front which was moving through the
COU area will move through the St Louis metro area this evening.
Most of the showers/storms from UIN to COU should shift southeast
of this area later this evening. Most of the showers/storms
should shift southeast of the St Louis metro area late tonight,
although could not rule out a few showers/storms until Saturday
afternoon. Prevailing cloud ceiling will drop down to around
1000 feet late tonight/early Saturday morning. The cloud ceiling
should rise back into the VFR catagory by early afternoon. A west-
northwesterly surface wind in UIN and COU will become north-
northwesterly Saturday morning, while the southerly wind in the St
Louis metro area becomes west-northwesterly late tonight and
north-northwesterly Saturday afternoon.
SPECIFICS FOR KSTL: Cold front extending from just east of UIN
south to a weak surface low just northwest of STL southwestward
to just east of SGF will move slowly southeastward tonight and
Saturday. A band of showers and storms along the front which was
moving through the COU area will move through STL this evening.
Most of the showers/storms should shift southeast of STL late
tonight, although could not rule out a few showers/storms until
Saturday afternoon. Prevailing cloud ceiling will drop down to
around 1000 feet late tonight/early Saturday morning. The cloud
ceiling should rise back into the VFR catagory early Saturday
afternoon. A southerly surface wind will veer around to a west-
northwesterly direction late tonight, then to a north-
northwesterly direction Saturday afternoon.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Monday
morning for Iron MO-Madison MO-Reynolds MO-Saint Francois
MO-Sainte Genevieve MO.
IL...Flash Flood Watch from midnight CDT tonight through Monday
morning for Randolph IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 12, 2:51 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
351 PM CDT FRI AUG 12 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL THAT
COULD PRODUCE ISOLATED FLASH FLOODING TONIGHT. A FLASH FLOOD WATCH
REMAINS IN EFFECT AFTER MIDNIGHT FOR PARTS OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT FOR HEAVY RAINFALL CONTINUES SATURDAY THROUGH SUNDAY
NIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
BRITT
In the hours before
Local storm report, Aug 12, 4:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HEAVY RAIN LINN 38.48N 91.84W
08/12/2016 M1.75 INCH OSAGE MO TRAINED SPOTTER
FELL IN 20 MINUTES. MANUAL MEASUREMENT. LOCATION
APPROXIMATE.
&&
KANOFSKYLocal storm report, Aug 12, 4:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HEAVY RAIN JEFFERSON CITY 38.57N 92.19W
08/12/2016 M1.80 INCH COLE MO TRAINED SPOTTER
45 MIN RAINFALL ACCUMULATION.
&&
KANOFSKYLocal storm report, Aug 12, 4:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN 12 E FULTON 38.85N 91.73W
08/12/2016 M3.25 INCH CALLAWAY MO STORM CHASER
FELL OVER THE LAST FEW HOURS. SPOTTER REPORTS GRAVEL
ROADS ARE BEING IMPACTED AND DITCHES ARE FULL. STILL
RAINING.
&&
KANOFSKYFlash Flood, Osage
- When
- August 12, 5:30 PM CST to 8:00 PM CST
- Where
- Osage County, 6.54 mi ENE of Chamois to 0.29 mi NE of Chamois
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.696, -91.653
Up to two inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including Highway 100 between Chamois and Morrison.
Flash Flood, Cole
- When
- August 12, 5:45 PM CST to 8:00 PM CST
- Where
- Cole County, Jefferson City to 0.44 mi ENE of Scott
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.580, -92.180
Up to two inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including the state parking lot at U.S. Highway 50 and Broadway in Jefferson City, with between 2 and 3 feet of water.
Thunderstorm Wind, St. Charles
- When
- August 12, 6:52 PM CST
- Where
- St. Charles County, 1.93 mi W of Portage Des Sioux to 0.82 mi ESE of Portage Des Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.935, -90.385
Thunderstorm winds blew down numerous large tree limbs around town as well as a few trees.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662847, 662848, 662849.